Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 63, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 30, 2022, 1:08 AM CDT for Cherokee County, Kansas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2022, 1:08 AM CDT (06:08 UTC)
- Expired
- Apr 30, 2022, 2:15 AM CDT
- In force
- 67 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Cherokee County, KS
The radar
The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 10:32 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.1 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 1792 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 12:31 AM CDT, 37 minutes earlier.
Area forecast discussion, Apr 30, 12:31 AM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1231 AM CDT Sat Apr 30 2022 Key Messages: 1. Gusty winds today. 2. Thunderstorms tonight. Some storms could be severe. 3. Additional rounds of showers and storms next week. .SHORT TERM...(This evening through Saturday morning) Issued at 108 PM CDT Fri Apr 29 2022 Showers and thunderstorms from this morning have mostly dissipated, with any lingering systems clearing out of our CWA later this afternoon. Gusty winds will persist throughout the afternoon into the overnight hours. We may see some clouds clear out ahead of an approaching system currently over the central Plains. Tonight, strong to severe storms will be possible as a dryline/cold front pushes through western Kansas into our CWA. Decent mid-level lapse rates will allow for MUCAPE values in excess of 2000 J/kg, although the greatest instability axis looks to remain more over central KS. Additionally, forecast soundings depict a stout capping inversion due to the presence of an elevated mixed layer, which may limit discrete supercell initiation. However, recent CAM guidance suggests an isolated supercell or two that can break through the cap is possible. A strengthening mid-level jet and 0-1 km wind shear around 40-45 kt will allow for some tornado potential across far southeastern KS and western Missouri, where SPC has expanded its Enhanced risk. However, given the strong cap, damaging winds and large hail seem to be the greatest threats with the elevated storms that initiate along the front. Storms should dissipate by mid-morning as they enter less favorable air in south-central MO. .LONG TERM...(Saturday through Friday) Issued at 108 PM CDT Fri Apr 29 2022 Pleasant conditions are expected for much of the weekend. Drier air will move in behind Friday night's system as dew points drop into the mid 40s. Clearing skies will allow temperatures to climb into the mid to upper 70s. A few showers and storms may redevelop across SW Missouri late afternoon fueled by daytime heating but should exit to the east fairly quickly. Sunday will be much of the same story as Saturday. Expect sunny skies, low humidity, and high temperatures in the lower to mid 70s. Showers are possible late Sunday night through Tuesday as a shortwave trough advects over the High Plains. Southerly winds will surge moisture and a stalled surface front northward. Current NBM probabilities are around 40-50% for greater than 1 inch of rainfall. Ensembles indicate another shortwave trough ejecting out of the Rockies by Wednesday afternoon, bringing another chance of some scattered showers. There is currently a better signal for more organized convection in the Thursday/Friday timeframe, although WPC Cluster Analysis depicts significant ensemble uncertainty in the timing of this system. Future updates will iron out the timing of these rounds of precipitation. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Pilots flying in and out of the southwest Missouri airports will need to monitor the squall line of thunderstorms that is approaching the region from the northwest. This activity will bring a sudden wind shift to the northwest, gusting to 25 or 30 knots at Joplin and Springfield at roughly 2:15 to 2:30am. Heavy rain will cause IFR visibilities, and lightning strikes are a good bet. We could also experience some MVFR ceilings with this activity as well. For the Branson airport, it will take a while for the squall line to arrive, and it's possible that it will be weaker once it gets into the Branson area. These storms will weak and shift out of the region by 5 or 6am, giving way to fair weather VFR conditions the rest of the weekend. Safe Travels. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Didio LONG TERM...Didio AVIATION...Cramer
Hazardous weather outlook, Apr 29, 9:40 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 940 PM CDT Fri Apr 29 2022 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010245- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 940 PM CDT Fri Apr 29 2022 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited tornado risk. Limited hail risk. Elevated thunderstorm wind damage risk. Elevated lightning risk. Limited excessive rainfall risk Limited non thunderstorm wind risk. DISCUSSION... Non thunderstorm wind gusts will exceed 35 mph at times into tonight over extreme southeast Kansas and the Missouri Ozarks. Showers and thunderstorms will impact the area late this evening through tonight. Thunderstorms may be severe, mainly along and west of Highway 65. The primary severe weather hazard would be damaging wind gusts up to 60 mph. A limited risk for quarter size hail and a low but non zero tornado threat are possible. Heavy rainfall is also expected with thunderstorms. Training storms may lead to flooding, mainly along and north of Interstate 44 and along and west of Highway 65. .DAYS TWO THROUGH SEVEN...Saturday through Wednesday. An unsettled pattern returns for late Sunday night into next work week. Repeated chances for showers and thunderstorms next week could lead to excessive rain and flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this evening into tonight for locations along and west of Highway 65. && More detailed information can be accessed at: http://www.weather.gov/sgf/dsspacket This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Titus
In the hours before
Special weather statement, Apr 29, 10:58 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
1058 PM CDT Fri Apr 29 2022
KSZ073-300430-
Bourbon KS-
1058 PM CDT Fri Apr 29 2022
...Strong thunderstorms will impact portions of Bourbon County
through 1130 PM CDT...
At 1057 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pleasanton to near Bronson to near
Humboldt. Movement was east at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fort Scott... Marmaton...
Bronson... Uniontown...
Fulton... Redfield...
Mapleton... Petersburg...
Hammond... Devon...
Harding... Xenia...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
southeastern Kansas.
&&
LAT...LON 3804 9508 3804 9477 3803 9462 3793 9462
3771 9466 3775 9508
TIME...MOT...LOC 0357Z 269DEG 40KT 3824 9476 3793 9511 3782 9551
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MeltoSpecial weather statement, Apr 30, 12:36 AM CDT, 32 minutes before
Special Weather Statement
National Weather Service Springfield MO
1236 AM CDT Sat Apr 30 2022
MOZ055-056-300600-
Benton MO-Morgan MO-
1236 AM CDT Sat Apr 30 2022
...Strong thunderstorms will impact portions of Benton and Morgan
Counties through 100 AM CDT...
At 1236 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Smithton to near Warsaw. Movement was east
at 90 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Truman State Park... Truman Lake...
Lake of The Ozarks... Versailles...
Warsaw... Lincoln...
Cole Camp... Stover...
Barnett... Syracuse...
Gravois Mills... Rocky Mount...
Palo Pinto... Lakeview Heights...
Florence... Brandon...
Crockerville... Zora...
Racket... Edmonson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central and west central Missouri.
&&
LAT...LON 3868 9284 3860 9284 3843 9263 3835 9263
3835 9269 3824 9270 3822 9301 3827 9307
3822 9308 3820 9351 3824 9353 3851 9351
3851 9330 3854 9329 3854 9326 3853 9307
3869 9306
TIME...MOT...LOC 0536Z 253DEG 76KT 3876 9312 3831 9336
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LangfeldSpecial weather statement, Apr 30, 12:58 AM CDT, 10 minutes before
Special Weather Statement
National Weather Service Springfield MO
1258 AM CDT Sat Apr 30 2022
MOZ055>057-068>070-080-081-300630-
Dallas MO-Camden MO-Benton MO-Miller MO-Hickory MO-Laclede MO-
Morgan MO-Pulaski MO-
1258 AM CDT Sat Apr 30 2022
...Strong thunderstorms will impact portions of eastern Hickory,
northern Dallas, southeastern Benton, Miller, northwestern Laclede,
northwestern Pulaski, Camden and Morgan Counties through 130 AM
CDT...
At 1257 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tipton to 6 miles west of Urbana. Movement
was east at 55 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Lake of The Ozarks... Pomme de Terre Lake...
Lake of The Ozarks State Park... Pomme De Terre State Park...
Ha Ha Tonka State Park... Eldon...
Osage Beach... Camdenton...
Versailles... Village of Four Seasons...
Richland... Lake Ozark...
Pittsburg... Stover...
Laurie... Iberia...
Hermitage... Sunrise Beach...
Urbana... Saint Elizabeth...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central and southwestern Missouri.
&&
LAT...LON 3860 9284 3844 9264 3843 9241 3834 9240
3834 9229 3832 9225 3834 9222 3833 9219
3825 9219 3781 9241 3782 9341 3868 9293
3868 9284
TIME...MOT...LOC 0557Z 264DEG 48KT 3868 9280 3781 9329
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
LangfeldThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 12:36 AM CDT | Special Weather Statement | SGF | Benton, Morgan | 24 min |
| Apr 30, 12:58 AM CDT | Special Weather Statement | SGF | Camden, Hickory, Miller, Morgan | 32 min |
| Apr 30, 2:30 AM CDT | Flash Flood Warning | SGF | Jasper, Newton | 6 hr |
| Apr 30, 4:58 AM CDT | Areal Flood Warning | SGF | St. Clair, Vernon | 12 hr |
| Apr 30, 6:04 AM CDT | Special Weather Statement | SGF | Morgan | 26 min |
| Apr 30, 8:46 AM CDT | River Flood Warning | SGF | Cedar | 13 hr |
| Apr 29, 10:58 PM CDT | Special Weather Statement | SGF | Bourbon | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.